Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 118, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 21, 2014, 8:47 PM CDT for Brown County, Pike County, Illinois. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2014, 8:47 PM CDT (01:47 UTC)
- Expired
- May 21, 2014, 9:15 PM CDT
- In force
- 28 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, IL, Pike County, IL
The radar
The Lincoln radar (KILX), 119 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 9:00 PM CDT | HAIL 0.88 | 2 Se Perry, IL | 2 MILES EAST OF PERRY ILLINOIS - NICKLE SIZE HAIL. |
| May 21, 9:00 PM CDT | HAIL 2.75 | 1 S Perry, IL | TRAINED SPOTTER ON THE SOUTH SIDE OF PERRY ILLINOIS REPORTED BASEBALL SIZE HAIL. |
| May 21, 9:09 PM CDT | HAIL 0.5 | Griggsville, IL | PEA TO ONE HALF INCH HAIL...STILL ONGOING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2122 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
738
WUUS53 KLSX 220147
SVRLSX
ILC009-149-220215-
/O.NEW.KLSX.SV.W.0118.140522T0147Z-140522T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
847 PM CDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BROWN COUNTY IN WEST CENTRAL ILLINOIS...
NORTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...
* UNTIL 915 PM CDT
* AT 843 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
BUCKHORN...AND MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...LAW ENFORCEMENT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GRIGGSVILLE...PERRY...VERSAILLES...CHAMBERSBURG...VALLEY CITY AND
FLORENCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3988 9058 3986 9058 3983 9056 3979 9059
3975 9061 3972 9064 3968 9063 3963 9060
3960 9060 3976 9092 3989 9092 3991 9055
TIME...MOT...LOC 0147Z 292DEG 29KT 3983 9084
HAIL...1.00IN
WIND...60MPH
$$
BRITT2 follow-up statements
580
WWUS53 KLSX 220201
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
901 PM CDT WED MAY 21 2014
ILC009-149-220215-
/O.CON.KLSX.SV.W.0118.000000T0000Z-140522T0215Z/
PIKE IL-BROWN IL-
901 PM CDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BROWN AND NORTHEASTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL
915 PM CDT...
AT 857 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
GRIGGSVILLE...AND MOVING SOUTHEAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
VALLEY CITY AND FLORENCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3985 9086 3988 9073 3988 9058 3986 9058
3983 9056 3979 9059 3975 9061 3972 9064
3968 9063 3963 9060 3960 9060 3976 9092
TIME...MOT...LOC 0201Z 295DEG 31KT 3977 9070
HAIL...1.50IN
WIND...60MPH
$$
BRITT698
WWUS53 KLSX 220218
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
918 PM CDT WED MAY 21 2014
ILC009-149-220227-
/O.EXP.KLSX.SV.W.0118.000000T0000Z-140522T0215Z/
PIKE IL-BROWN IL-
918 PM CDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN AND
NORTHEASTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.
LAT...LON 3985 9086 3988 9073 3988 9058 3986 9058
3983 9056 3979 9059 3975 9061 3972 9064
3968 9063 3963 9060 3960 9060 3976 9092
TIME...MOT...LOC 0201Z 295DEG 31KT 3977 9070
$$
BRITTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:40 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 21, 6:40 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 640 PM CDT Wed May 21 2014 .SHORT TERM: (Through Late Tonight) Issued at 1256 PM CDT Wed May 21 2014 Cold front extended from just north of UIN southwest through MCI. This front will move southward through our forecast area tonight, and should extend from west central MO southeast through southern IL by 12z Thursday. The cap should break late this afternoon with scattered convection developing along this front. The HRRR model has most of the convection across northeast MO and west central IL early this evening, then shifts it southward with most of the convection from around COU east through the St Louis metro area to Vandalia and Salem IL by midnight. Some of these storms may be severe due to very unstable conditions late this afternoon and this evening with CAPEs of 2000-3000 J/Kg and surface LI values as low as -10 south of the cold front. Low-mid level shear will also be relatively strong with 500 mb wind speeds of up to 50 kts due to a 500 mb wind max moving through the Great Lakes region. GKS .LONG TERM: (Thursday through Next Wednesday) Issued at 340 PM CDT Wed May 21 2014 The cold front will continue to sag slowly southward as a surface ridge shifts eastward from the northern Plains into the Great Lakes region. At least scattered convection is expected along and just behind this front as weak shortwaves move east southeastward through our area over the mid-upper level ridge centered over the Gulf Coast states. The best coverage of convection should be across central and southeast MO Thursday and Thursday night as the front becomes more nw to se oriented. The ECMWF model appears to be a little too far north with its qpf from Thursday afternoon into Friday morning. Cooler and drier air will advect into the region behind the cold front, particularly across northeast MO and west central IL. The mid-upper level low now over NV will move slowly through the southwest US. Weak shortwaves will eject northeastward from this feature and bring more convection mainly to the western portion of our forecast area Saturday and Saturday night with the upper level ridge along with the surface ridge centered over the Great Lakes and Ohio Valley regions keeping the eastern portion of our forecast area dry. The mid-upper level low will eventually move into the Plains by Monday. The models have varying solutions after this with the ECMWF model moving it into MO by Tuesday, while the GFS model weakens it and has it passing south of our area. With this model uncertainty will just include chance pops for early next week, although there may be more widespread showers/storms for Monday night and Tuesday. Always difficult to forecast the exact path, strength and speed of upper level lows coming out of the southwest US. GKS && .AVIATION: (For the 00z TAFs through 00z Thursday Evening) Issued at 640 PM CDT Wed May 21 2014 First round of thunderstorms have moved away from the St. Louis metro TAF sites, though new thunderstorms are now developing near KIRK which may affect KUIN through 01Z and may affect the St. Louis metro TAF sites through 03Z. Conditions in the heavier cores may have IFR visibilities and ceilings. A isolated severe thunderstorms are also possible this evening with large hail and strong wind gusts. Surface cold front currently over northern Missouri and southern Illinois will move south across the area this evening which will end the threat of the thunderstorms late evening. The rest of the TAF period is expected to be dry and VFR with winds veering out of the northeast behind the front. Specifics for KSTL: The first round of thunderstorms have moved well east of the area, though a cold front will move south through the TAF site late this evening bringing scattered thunderstorms to the area. Have maintained a VCTS through 03Z based on this threat. Additional storms have developed in the last 30 minutes near Kirksville along the front. Once the front moves through, expect mainly dry and VFR conditions with winds veering out of the north to northeast. Britt && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 21, 3:48 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 348 PM CDT WED MAY 21 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-221215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 348 PM CDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THE STORMS WILL BE STRONG TO SEVERE AND CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY ACROSS PORTIONS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. GKS
In the hours before
Local storm report, May 21, 5:16 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 2 S NASHVILLE 38.32N 89.38W
05/21/2014 WASHINGTON IL LAW ENFORCEMENT
POWER LINES DOWN JUST SOUTH OF NASHVILLE. POWER OUTAGES
REPORTED IN NASHVILLE AND OKAWVILLE... INCLUDING AT THE
SHERIFFS OFFICE.
&&
FUCHSSpecial weather statement, May 21, 7:34 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 734 PM CDT WED MAY 21 2014 MOZ026-027-220100- MARION MO-SHELBY MO- 734 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY AND WESTERN MARION COUNTIES UNTIL 800 PM CDT... AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHELBYVILLE...OR 11 MILES NORTH OF SHELBINA...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EMDEN... WARREN... PHILADELPHIA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRITT
Special weather statement, May 21, 7:37 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 737 PM CDT WED MAY 21 2014 ILZ095-220115- ADAMS IL- 737 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ADAMS COUNTY UNTIL 815 PM CDT... AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MENDON...OR 9 MILES NORTHEAST OF QUINCY... MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CAMP POINT... CLAYTON... THIS STORM WILL ALSO IMPACT SILOAM SPRINGS STATE PARK. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRITT
Special weather statement, May 21, 8:02 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 802 PM CDT WED MAY 21 2014 MOZ027-035-220145- MARION MO-RALLS MO- 802 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RALLS AND SOUTHERN MARION COUNTIES UNTIL 845 PM CDT... AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EMDEN...OR 12 MILES NORTHEAST OF SHELBINA... MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PALMYRA... HANNIBAL... PHILADELPHIA... WARREN... RENSSELAER... SPAULDING... NEW LONDON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BRITT
Local storm report, May 21, 8:24 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
824 PM CDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 3 NE LIBERTY 39.91N 91.07W
05/21/2014 E0.88 INCH ADAMS IL TRAINED SPOTTER
TRAINED SPOTTER REPORTED NICKLE SIZE HAIL 3 MILES
NORTHEAST OF LIBERTY ILLINOIS
&&
BYRDLocal storm report, May 21, 8:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
846 PM CDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 2 WSW BUCKHORN 39.92N 90.87W
05/21/2014 M1.00 INCH BROWN IL LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED 1.0 INCH HAIL
&&
BYRDThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:06 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 39 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.